Arizona, 2009

Damaging Winds in Arizona, July 19, 2009

July 19, 2009 · NWS PSR · 2 events in 1 county or zone

A small cluster of thunderstorms formed along an old outflow boundary in Tempe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A small cluster of thunderstorms formed along an old outflow boundary in Tempe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 19, 3:20 PM MST, 6 hours 45 minutes earlier.

Area forecast discussion, Jul 19, 3:20 PM MST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
320 PM MST SUN JUL 19 2009

.SYNOPSIS...
THE CENTER OF STRONG HIGH PRESSURE ALOFT WILL REMAIN OVER OR NEAR
ARIZONA DURING THE NEXT COUPLE OF DAYS...ENABLING TEMPERATURES TO
CLIMB TO NEAR-RECORD LEVELS. THE HIGH PRESSURE AREA WILL WEAKEN
SLIGHTLY THIS WEEK...BUT REMAIN OVER THE SOUTHWEST UNITED
STATES...SO EXPECT A CONTINUATION OF ABOVE NORMAL TEMPERATURES.
THERE WILL BE A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EARLY
EVENING THUNDERSTORMS THROUGH THE WEEK...MAINLY OVER THE HIGHER
TERRAIN OF SOUTH-CENTRAL ARIZONA.

&&

.DISCUSSION...
VISIBLE SATELLITE SHOWS LESS CLOUDINESS AND CONVECTIVE ACTIVITY
ACROSS THE REGION THAN THIS TIME YESTERDAY. WE ARE BEGINNING TO SEE
SOME GOOD CU / TCU DEVELOPMENT OVER SOUTHEAST ARIZONA AND THE START
OF SOME DEVELOPMENT OVER SOUTHERN GILA COUNTY. ALREADY BEGINNING TO
SEE A FEW LIGHTNING STRIKES JUST SOUTH OF OUR CWA BOUNDARY ALONG
ZONE 27. BLENDED TPW SATELLITE IMAGERY AND GPS IPW BOTH SHOW GOOD
PWAT NUDGING INTO ARIZONA...PARTICULARLY THE SOUTHWEST PORTION OF
THE STATE. MODEL SOUNDINGS SHOW GREATEST INSTABILITY OUT IN
SOUTHWEST ARIZONA...WITH THE GFS INDICATING AFTERNOON LI/S AROUND
NEGATIVE 4 AND CAPE IN EXCESS OF OF 1500 J/KG. NOT MUCH FIRING IN
THIS AREA RIGHT NOW...THOUGH COULD SEE SOME DEVELOPMENT LATER ON.
SOME DECENT STORMS ARE CURRENTLY BUILDING IN NORTHERN BAJA ALONG THE
SIERRA SAN PEDRO MOUNTAINS. THIS IS COINCIDENT WITH THE AXIS OF
HIGHER PWAT AND BOTH THE GFS AND ECMWF SEEM TO INDICATE THAT SOME
STORMS COULD DEVELOP FURTHER NORTH.

STEERING WINDS ARE LIGHT AND NOT FAVORABLE FOR MOVING STORMS OFF THE
HIGHER TERRAIN. THEREFORE EXPECT ANY STORMS THAT MOVE INTO THE LOWER
DESERTS TO BE THE RESULT DEVELOPMENT ALONG PROPAGATING OUTFLOW
BOUNDARIES.

I AM NOT EXPECTING WIDESPREAD BLOWING DUST LIKE LAST
EVENING...THOUGH CANNOT RULE OUT SOME AREAS OF BLOWING DUST OVER OUR
CLIMATOLOGICALLY FAVORABLE REGIONS...PRIMARILY NORTHERN PINAL AND
SOUTHERN MARICOPA COUNTIES. FOR THAT REASON HAVE ADDED AREAS OF
BLOWING DUST TO THESE ZONES FOR THIS EVENING.

MODELS SHOW THE UPPER LEVEL HIGH PRESSURE SYSTEM CONTINUING TO KEEP
A STRANGLEHOLD O THE SOUTHWEST THROUGH MOST OF THE FORECAST
PERIOD...THOUGH THE RIDGE WILL MORPH AND SLIP SLIGHTLY TO THE
SOUTH...AS A SHORTWAVE TROUGH SKIPS ACROSS THE NORTHERN TIER OF
STATES. THIS WILL RESULT IN A GRADUAL COOLING OF TEMPERATURES
THROUGHOUT THE WEEK...WITH READINGS FINALLY GETTING BACK TO NEAR
NORMAL BY NEXT WEEKEND. BEFORE THIS HAPPENS THOUGH WE WILL SEE
ANOTHER EXTREMELY WARM DAY ON MONDAY. AFTERNOON HIGH TEMPERATURES
WERE MARGINAL FOR EXCESSIVE HEAT WARNING CRITERIA...THOUGH TONIGHTS
LOW TEMPERATURES ARE EXPECTED TO BE AT OR ABOVE 90 AT MANY
LOCATIONS...MAKING THE CONTINUATION OF OUR EXCESSIVE HEAT WARNING
WARRANTED. A WARNING IS NOW IN EFFECT UNTIL 8 PM MONDAY EVENING.

SUFFICIENT MOISTURE WILL EXIST THROUGHOUT THE SEVEN DAY FORECAST
PERIOD TO KEEP THE THREAT OF DIURNAL AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS IN THE PICTURE EACH AND EVERY DAY. FOR THE MOST
PART KEPT DAILY POPS AT OR SLIGHTLY ABOVE CLIMATOLOGICAL VALUES.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...ANTICIPATE ANOTHER
AFTERNOON OF THUNDERSTORM ACTIVITY OVER HIGHER TERRAIN AREAS EAST OF
THE PHOENIX METRO AREA. STRONG WINDS FROM DISTANT STORMS WILL BE
MOST LIKELY THREAT TO TAF SITES BETWEEN 01-06Z...FAVORING EAST AND
SOUTHEAST DIRECTIONS. SLIGHTLY BETTER MOISTURE AVAILABILITY OVER
CENTRAL ARIZONA WILL LEAD TO SLIGHTLY BETTER CHANCE OF STORMS
SURVIVING OVER THE METRO AREA. AS FOR DUST STORM
POTENTIAL...SOUTHEAST ARIZONA APPEARS TO BE DRIER TODAY AND THUS
LOWER LIKELIHOOD OF STORMS THERE WOULD LEAD TO LESS FAVORABLE
CONDITIONS FOR WIDESPREAD DENSE BLOWING DUST TODAY BUT POTENTIAL IS
STILL THERE. TOO EARLY TO TELL JUST WHERE AND WHEN THE STORMS WILL
DEVELOP IN ORDER TO INSERT TEMPO GROUPS FOR STRONG WINDS AND
DUST...LET ALONE TSTMS...FOR THE TAFS.

SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
INCREASED MOISTURE OVER SOUTHEAST CALIFORNIA WILL LEAD TO A BETTER
CHANCE OF THUNDERSTORM DEVELOPMENT OVER JOSHUA TREE NATIONAL
PARK...THE SAN DIEGO COUNTY MOUNTAINS...AND NORTHERN BAJA
MOUNTAINS...THAN YESTERDAY. CONVERSELY...ANTICIPATE LOWER LIKELIHOOD
OF DEVELOPING OVER WESTERN PIMA COUNTY AND MOVING INTO YUMA COUNTY.
MAIN THREAT FOR TAF SITES WILL BE STRONG WINDS AND ASSOCIATED DUST
FROM DISTANT STORMS. TOO EARLY TO TELL JUST WHERE AND WHEN THE
STORMS WILL DEVELOP IN ORDER TO INSERT TEMPO GROUPS FOR STRONG WINDS
AND DUST...LET ALONE TSTMS...FOR THE TAFS. OTHERWISE...EXPECT WINDS
TO FAVOR SOUTHERLY DIRECTIONS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...A GRADUAL DECREASE IN TEMPERATURES IS
ANTICIPATED...THOUGH READINGS ARE ANTICIPATED TO REMAIN SLIGHTLY
ABOVE NORMAL. DIFFICULT TO IDENTIFY RELIABLE TRENDS IN MOISTURE AND
ASSOCIATED THUNDERSTORM ACTIVITY AS MODELS DIFFER ON WHERE THE RIDGE
WILL BE CENTERED. GFS IS INDICATING A BUMP IN MOISTURE ASSOCIATED
WITH A BACK DOOR FRONT THURSDAY BUT THIS REMAINS TO BE SEEN.
FORECASTS REFLECT A LOW GRADE MONSOON SITUATION. THERMALLY DRIVEN
WINDS WITH FAMILIAR DIURNAL PATTERNS WILL PREVAIL...APART FROM
THUNDERSTORM OUTFLOWS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST MONDAY FOR
     AZZ020>023-025>028.

CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT MONDAY FOR
     CAZ031>033.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...MCLANE
AVIATION...AJ
FIRE WEATHER...AJ
Hazardous weather outlook, Jul 19, 3:38 PM MST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
338 PM MST SUN JUL 19 2009

AZZ021>023-026>028-202245-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
338 PM MST SUN JUL 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE WEST CENTRAL
DESERTS THIS EVENING AND EARLY EVENING...MAINLY SOUTH AND EAST OF
PHOENIX. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...OCCASIONAL LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH AND
BLOWING DUST.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. IT WOULD BE WISE TO
COMPLETE AS MUCH OUTDOOR ACTIVITY AS POSSIBLE IN THE EARLY MORNING
WHEN THE SUN AND HEAT ARE LESS INTENSE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS.
STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY SURFACE
WINDS...BLOWING DUST...AND DEADLY LIGHTNING.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH MONDAY EVENING. IT
WOULD BE WISE TO COMPLETE AS MUCH OUTDOOR ACTIVITY AS POSSIBLE IN THE
EARLY MORNING WHEN THE SUN AND HEAT ARE LESS INTENSE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ031>033-202245-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
338 PM MST SUN JUL 19 2009 /338 PM PDT SUN JUL 19 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY ACROSS THE WEST
CENTRAL DESERTS THIS EVENING AND EARLY EVENING...MAINLY SOUTH AND EAST OF
PHOENIX. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...OCCASIONAL LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH AND
BLOWING DUST.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. IT WOULD BE WISE TO
COMPLETE AS MUCH OUTDOOR ACTIVITY AS POSSIBLE IN THE EARLY MORNING
WHEN THE SUN AND HEAT ARE LESS INTENSE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE FORECAST PERIOD...THOUGH THE THREAT WILL DECREASE
THROUGHOUT THE WEEK.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH MONDAY EVENING. IT
WOULD BE WISE TO COMPLETE AS MUCH OUTDOOR ACTIVITY AS POSSIBLE IN THE
EARLY MORNING WHEN THE SUN AND HEAT ARE LESS INTENSE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ030-202245-
JOSHUA TREE NATIONAL PARK-
338 PM PDT SUN JUL 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. THE MORE INTENSE STORMS WILL BE CAPABLE OF PRODUCING
GUSTY SURFACE WINDS...HEAVY RAINFALL AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AND
MONDAY EVENING. THE MORE INTENSE STORMS WILL BE CAPABLE OF PRODUCING
GUSTY SURFACE WINDS...HEAVY RAINFALL AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-202245-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
338 PM MST SUN JUL 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. THE MORE INTENSE STORMS WILL BE CAPABLE OF PRODUCING
GUSTY SURFACE WINDS...HEAVY RAINFALL AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS MONDAY THROUGH SATURDAY. THE MORE INTENSE STORMS WILL BE
CAPABLE OF PRODUCING GUSTY SURFACE WINDS...HEAVY RAINFALL AND DEADLY
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MCLANE

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Jul 19, 6:51 PM MST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
651 PM MST SUN JUL 19 2009

AZZ027-028-200245-
MARICOPA AZ-PINAL AZ-
651 PM MST SUN JUL 19 2009

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 745 PM MST

STRONG THUNDERSTORMS IN SOUTHWEST MARICOPA COUNTY WILL PRODUCE
GUSTY WINDS AND BRIEF HEAVY RAINFALL. GUSTY OUTFLOW WINDS UP TO 40
MPH WILL SPREAD ACROSS THE DESERTS OF SOUTHWEST MARICOPA AND
NORTHWEST PINAL COUNTIES. AREAS OF BLOWING DUST ARE LIKELY TO BE
GENERATED BY THESE WINDS...WITH VISIBILITIES FALLING UNDER ONE MILE
AT TIMES.

MOTORISTS ALONG INTERSTATE 8 BETWEEN CASA GRANDE AND GILA
BEND...INTERSTATE 10 BETWEEN CASA GRANDE AND SUN LAKES...AND STATE
HIGHWAYS 85 AND 347...SHOULD BE ALERT FOR REDUCED VISIBILITIES AND
RAPIDLY CHANGING CONDITIONS.

LOCATIONS IMPACTED INCLUDE...
   GILA BEND...
   STANFIELD...
   CASA GRANDE...
   MOBILE...
   FREEMAN...
   MARICOPA...

LAT...LON 3325 11310 3317 11142 3289 11143 3272 11168
      3272 11178 3278 11179 3276 11204 3272 11206
      3272 11214 3267 11216 3267 11220 3251 11222
      3250 11308
TIME...MOT...LOC 0144Z 212DEG 10KT 3298 11275 3252 11212

JR
Local storm report, Jul 19, 9:54 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
954 PM MST SUN JUL 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     4 SW GILA BEND          32.91N 112.73W
07/19/2009                   MARICOPA           AZ   LAW ENFORCEMENT

            NUMEROUS POWER POLES DOWN ALONG HIGHWAY 85 BETWEEN GILA
            BEND AND AJO. REPORT RELAYED BY WFO TUCSON.

0735 PM     DUST STORM       2 W CASA GRANDE         32.89N 111.77W
07/19/2009                   PINAL              AZ   TRAINED SPOTTER

            VISIBILITY OF 20 FEET.

0750 PM     DUST STORM       5 E SUN LAKES           33.21N 111.78W
07/19/2009                   PINAL              AZ   TRAINED SPOTTER

            ONE QUARTER MILE VISIBILITY.

0750 PM     TSTM WND GST     3 NW MESA               33.44N 111.78W
07/19/2009  E45 MPH          MARICOPA           AZ   TRAINED SPOTTER

            HALF-INCH DIAMETER TREE BRANCHES DOWN IN STREET.

&&

JROGERS

The radar

The Phoenix radar (KIWA), 25 km away, was scanning. The volume nearest the first event began at 05:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
July 19, 10:05 PM MST to 10:12 PM MST
Where
Maricopa County, 5 mi S of Tempe
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
33.328, -111.930

Strong winds damaged roof tiles near McClintock Drive, and a spotter at Warner and Kyrene reported 1/2 inch of rain in 15 minutes.

Thunderstorm Wind, Maricopa

When
July 19, 10:15 PM MST
Where
Maricopa County, 0.69 mi S of Tempe
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.390, -111.930

Four inch tree limbs were blown down near Elliot and Rural.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184870, 184871.